Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Chicago, IL

September 3, 2001Lake County, McHenry County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Sep 3, 2001, 5:32 PM CDT for Lake County, McHenry County, Illinois. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 3, 2001, 5:32 PM CDT (22:32 UTC)
Expired
Sep 3, 2001, 6:00 PM CDT
In force
28 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Lake County, IL, McHenry County, IL

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:45 PM CDTThunderstorm Wind 50 EFox Lake, IL
Sep 3, 5:47 PM CDTThunderstorm Wind 50 ESpring Grove, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KLOT 032232
SVRCHI
ILC097-111-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
532 PM CDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAKE COUNTY IN NORTHEAST ILLINOIS
  EASTERN MCHENRY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 600 PM CDT

* AT 528 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER
  HEBRON...OR ABOUT 5 MILES SOUTH OF LAKE GENEVA...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR
  HEBRON AROUND 535 PM CDT
  RICHMOND AROUND 540 PM CDT
  WONDER LAKE AROUND 550 PM CDT
  MCCULLOM LAKE AROUND 555 PM CDT
  MCHENRY AROUND 600 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

GET INDOORS AND STAY AWAY FROM WINDOWS..

KAPLAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:45 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 3, 1:45 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
145 PM CDT MON SEP 3 2001

MSAS ANALYSIS HAS BEEN SHOWING INCREASING INSTABILITY AND MOISTURE
CONVERGENCE ALONG FRONT FROM MID LAKE MICHIGAN INTO NORTHEAST IOWA
LAST FEW HOURS (BEFORE LOSS OF MOST METARS AT 18Z). LITTLE
CONVECTIVE INHIBITION INDICATED SO THERE WOULD SEEM TO BE NOT MUCH
DOUBT THAT FRONT WILL COME THROUGH IN THE EVENING WITH SCATTERED
THUNDERSTORMS ALONG IT. POPS WILL BE OMITTED IN ZONES. AS PER
SPC...PERHAPS A FEW WITH STRONG WINDS.

AFTER THAT...SEVERAL COOLER SUNNY DAYS INDICATED AS ANOTHER HIGH
BUILDS INTO THE UPPER MISSISSIPPI VALLEY AND THEN EASTWARD.  850
TEMPS MARGINAL FOR CLOUDS AT ALL, SO AT THIS POINT WILL NOT TRY TO
FORECAST  DEVELOPMENT OF LAKE EFFECT CLOUDINESS TUESDAY P.M. INTO
EARLY WEDNESDAY. LAKE TEMPS IN 60S THOUGH WILL HELP KEEP HIGHS
SUPPRESSED CLOSER TO THE LAKE.  3 MOS CONSENSUS USUALLY HARD TO BEAT
AND WILL GO THIS WAY AGAIN TODAY.

IN THIS SEEMINGLY ENDING PATTERN ANOTHER FRONT COMES THROUGH ON
FRIDAY WITH A CHANCE OF PRECIP FOLLOWED BY A COUPLE DRY DAYS. LATEST
EXTENDED GUIDANCE SIMILAR TO EXISTING EXTENDED PORTION OF ZONES SO
NO MAJOR CHANGES PLANNED.

.CHI...NONE

KAPLAN

In the hours before

Special weather statement, Sep 3, 11:48 AM CDT, 5 hours 44 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
041100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1149 AM CDT/EST MON SEP 3 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON OR
EARLY THIS EVENING...GENERALLY NORTH OF A LINE FROM ROCKFORD TO JOLIET
TO VALPARAISO.

A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS IS LIKELY TO MOVE INTO
THE AREA FROM THE NORTH AFTER 4 PM. THE MAIN THREAT WILL BE DAMAGING
WINDS FROM A FEW OF THE STRONGEST STORMS.

KAPLAN

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.